Hair Loss/Pco

Advertisement


Question
QUESTION: Hello doctor
I am a 40 years old lady.I had hair fall since july'14. My dat n testosterone was high. I was prescribed fincar 5 mg n albacore 100 mg daily.after 5 months in December '14 shedding reduced but again from January there was fluctuation. This September'15 I was prescribed diane35 n my shedding almost stopped. I am in diane for last 4 months n fincar and addictive for last 18 months.

Now I anm happy with my hair but I m scared thinking where I am heading to. Can you please tell me when I will stop diane will I face shedding again? Do I have to continue all three medicines life long? Are they harmful?

Please please I need your guidance
Thanks n warm regards
Sushmita

ANSWER: If you have PCOS you should get used to taking Diane until you no longer have periods and maybe for a few years afterwards as well. You will not become addicted to the therapy.
  Stopping the treatment will lead to recurrence of the symptoms including loss of hair.
Fincar is and 100mg sprironolactone are common treatments for the condition. It is far safer to treat PCOS properly than to live with the side effects.
 My suggestion is to follow you doctors advice.

---------- FOLLOW-UP ----------

QUESTION: Thanks a ton Dr. But I didn't understand what you meant by it's better to treat PCO properly than to live with its side effects. Does it mean it's safe to take fincar n albacore for life long or you meant I must stop them as they have side effects.

You said stopping diane will cause shedding. So when I will get my menopause n stop diane, that time again shedding will start?

Any food you suggest for PCO?

Thanks

ANSWER: Women with PCOS ususally are overweight, have irregular menses, have acne, increased facial hair and hair loss- early androgenetic alopecia.

 The hair loss is most often treated by medications which stop DHT production with Diane and Finasteride and block DHT at the androgen receptor site with spironolactone 100mg daily.

How long you take the medications is between you and your doctor - usually a gynecologist or endocrinologist would be the specialist handling these cases but most doctors know how to treat PCOS and as you go through menopause you should avoid any hormone replacement pills which have and androgen effect. This is what you need to talk to your doctor about to avoid in order not to have thinning hair when stopping Diane.
 As far is foods are concerned there are no specific foods which helps with the DHT issue but if you change to monounsaturated fats from olive oil, nuts, seeds and avocados, and increase your intake of anti-inflammatory omega-3 fats from fatty fish (salmon, mackerel, herring, lake trout, sardines and albacore tuna) then that would help only one aspect of the pcos issue.

---------- FOLLOW-UP ----------

QUESTION: Hello doctor
I had hair fall since JULY 2014 and been taking fincar 5mg and aldactone 100 mg daily since then. but still hair fall didn't stop. then i was given diane since September 2015 and my hair fall completely stopped but i gained weight. now i stopped diane JUST 15 DAYS BACK and only taking fincar 5mg and aldactone 100 mg daily and MY HAIR FALL AGAIN INCREASED AND I AM DEVASTATED.

DOES THAT MEAN MY HAIR FALL WILL NEVER STOP IF I DON'T TAKE DIANE? I AM VERY SCARED THINKING ABOUT SIDE EFFECTS OF FINCAR, ALDACTONE AND DIANE IF I TAKE THEM FOR LONG...

I WAS NEVER FAT, NEVER HAD ACNE, NEVER HAD FACIAL HAIR OR BODY HAIR.... DON'T KNOW DO I REALLY HAVE PCO OR NOT.. MY TESTOSTERONE, DHEA ARE NORMAL...

HERE DOCTORS DON'T EXPLAIN THAT'S WHY I NEED YOUR HELP....

PLEASE HELP I AM DEVASTATED TO SEE MY HAIR FALLING OUT AGAIN....

THANKS AND REGARDS

Answer
A temporary shed of hair- Telogen Effluvium- happens frequently when a oral contraceptive pill is stopped or changed. Most of those hairs grow back within six months.
Many doctors consider the full treatment of PCOS or its symptoms to be  Diane (or Yaz)+ Spironolactone + Metformin . Ask your doctor about
metformin as it  may help with the weight gain. it helps control your blood sugar. If you managed to get your hair loss under control with Fincar+ Spironolactone + Diane and the only problem was weight gain my suggestion is to go back on that combination of medications and control the weight gain by dieting and more exercise.

Hair Loss

All Answers


Answers by Expert:


Ask Experts

Volunteer


Peter J. Panagotacos, <B>M.D.</B>

Expertise

I have 30 years experience in the field of medical and surgical Hair Restoration and am Board Certified in Dermatology and Hair Restoration Surgery.

Experience

I have 30 years experience in the field of medical and surgical Hair Restoration and am Board Certified in Dermatology and Hair Restoration Surgery. More information can be found at my website www.hairdoc.com

©2016 About.com. All rights reserved.